This is why I won’t take anything that hasn’t been on the market for a long time:
One day in 1999 Duane Graveline, then a 68-year-old former NASA astronaut, returned home from his morning walk in Merritt Island, Fla., and could not remember where he was. His wife stepped outside, and he greeted her as a stranger. When Graveline’s memory returned some six hours later in the hospital, he racked his brain to figure out what might have caused this terrifying bout of amnesia. Only one thing came to mind: he had recently started taking the statin drug Lipitor.
Cholesterol-lowering statins such as Lipitor, Crestor and Zocor are the most widely prescribed medications in the world, and they are credited with saving the lives of many heart disease patients. But recently a small number of users have voiced concerns that the drugs elicit unexpected cognitive side effects, such as memory loss, fuzzy thinking and learning difficulties. Hundreds of people have registered complaints with MedWatch, the U.S. Food and Drug Administration’s adverse drug reaction database, but few studies have been done and the results are inconclusive.
Nevertheless, many experts are starting to believe that a small percentage of the population is at risk, and they are calling for increased public awareness of the possible cognitive side effects of statins—symptoms that may be misdiagnosed as dementia in the aging patients who take them.